Winter Storm, Oswego
- When
- January 16, 3:00 AM EST to January 17, 5:00 PM EST
- Where
- Oswego forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.464, -76.209 (the zone’s center; the record gives no point)
Stacked low pressure near Indiana slowly moved the area during the period. A surface low redeveloped along the coast and tracked across New England.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Stacked low pressure near Indiana slowly moved the area during the period. A surface low redeveloped along the coast and tracked across New England. Initially, most precipitation was rain in our area, but it gradually changed over to snow. The snow began as synoptic snow before transitioning to lake effect as colder air advected into the region. Selected snow totals for the event included 12 inches in Redfield, 12 inches in Barnes Corners, 14 inches in Highmarket, and 14 inches in Lowville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 16, 1:50 AM EST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 150 AM EST Sat Jan 16 2021 .SYNOPSIS... A large storm system moving across the region will generate some accumulating wet snow over the Eastern Lake Ontario region on Saturday...then as the system exits across New England during the second half of the weekend...lake enhanced snows will become more widespread. Most areas will pick up an inch or so of accumulation by Sunday night while the Tug Hill region could see well over a foot of snow. A more wintry pattern will then support frequent snow showers and lower temperatures for the first half of the new work week. && .NEAR TERM /THROUGH SUNDAY/... A mature storm system will continue to lumber to the east across the Ohio Valley overnight while pushing an associated sfc occlusion across our forecast area. Widespread rain and areas of wet snow will be found ahead of the occlusion...mainly east of the Genesee valley. drier air in the wake of the occlusion has already shut down the steady pcpn over the far western counties. During the day Saturday...the large vertically stacked system will ease across our forecast area. The aforementioned occlusion will continue its eastward push into New England. While the pcpn from the low level forcing will taper off over the Finger Lakes region... upslope will combine with the residual forcing from the occlusion to keep widespread wet snow falling over the Eastern Lake Ontario region. Accumulations of 3 to 5 inches will be possible across the Tug with lesser amounts over the remainder of the North Country. For the western counties...Saturday will feature a wealth of clouds with temperatures remaining above seasonal normals. The large storm system will push across New England Saturday night. Marginally cold air in its wake will encourage lake enhanced snow showers to be found east of both lakes. Nighttime snowfall is forecast to range from an inch or two across the Southern Tier and Upper Genesee Valley to 5 to 8 inches across the Tug Hill. The slow moving upper level storm will move across the Canadian maritimes on Sunday...while thermal troughing extending back across Lake Ontario will help to focus lake enhanced snows over the southern half of the Tug and Oswego county. Snow showers will become somewhat more widespread across the western counties during the course of the day...with lake enhanced snows accumulating as much as a few inches over the Southern Tier. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Sunday night, a boundary/wave draped from west to east along Lake Ontario will still be in place Sunday night into early Monday. This will provide the focus for snow to continue to fall over the southern half of Lake Ontario, and extend inland into Oswego County and to the Tug Hill Sunday evening, dropping south early Monday. Lake enhancement along with the forcing from the wave will be the driving factor with the band of snow. 850H temps on Sunday night over and east of Lake Ontario will be in the -7C to -9C range. Snowfall of around 1 to 2 inches will be possible along the south shore and southeast of Lake Ontario and 1 to 3 inches (with some isolated higher amounts) will be possible for portions of Central and Southern Erie County into Western Wyoming County as winds off Lake Erie look to bring the greatest lake enhanced snow. Other areas across WNY can expect up to around an inch or two for Sunday night. Temperatures Sunday night will be in the upper teens to low 20s for the North COuntry, and in the mid 20s south of Lake Ontario. This band will continue to slowly drop south as a mid and upper level trough approaches the area. The trough, over the Ohio Valley Sunday evening tracks east toward New England through the day on Monday. As the trough approaches from the west, additional snow showers will develop east of Lake Erie during the day on Monday due to the forcing from the approaching trough, lake enhancement, and upslope flow over the higher terrain south of Buffalo. Northwest flow will continue to keep the potential for lake snow showers along the south shore of Lake Ontario through most of the afternoon on Monday until the trough passes to the east of the area. Snowfall for Monday will be greatest over WNY, where a lake response with upstream connection over Niagara County potentially causes 2 to 3 inches, and for the higher terrain east of Lake Erie where 1 to 2 inches of snow falls. Outside of these areas mentioned, generally a half to one inch of snow can be expected, especially south of Lake Ontario. Highs on Monday will be in the low to mid 20s for the North Country, and in the mid 20s to near 30 for areas south of Lake Ontario. Monday night, lake enhancement east of Lake Erie will continue along a boundary slowly moving south, but snow showers in general will be possible for most locations south of Lake Ontario through the night. Lows on Monday night will be in the upper single digits to low teens for the North COuntry and in the low to mid 20s south of Lake Ontario. && .LONG TERM /TUESDAY THROUGH FRIDAY/... A clipper will track southeast out of the Upper Great Lakes Tuesday afternoon into Tuesday night, providing the potential for a widespread snowfall across the area. Behind the passing system, 850H temps -10C or cooler. This will provide the opportunity for a lake response off of both lakes for Wednesday, but synoptic moisture as of right now looks minimal, so any lake response looks weak with light snow. Another area of low pressure will track from the Upper Great Lakes to the St. Lawrence Valley from Thursday morning through Friday afternoon, providing another chance for snow showers across the area. Temperatures will be in the low to mid 20s for the North Country and in the upper 20s to mid 30s for areas south of Lake Ontario. Wednesday will be chilly in the upper teens to low 20s for the North Country and in the mid 20s to low 30s south of Lake Ontario. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... For the 06Z TAFS MVFR/IFR flight conditions are becoming widespread as an occluded front pushes across the TAF airfields. Behind this front, a dry slot will push its way into WNY, bringing a return to VFR flight conditions early to the Southern Tier (KJHW) and by mid morning for KBUF, KIAG and KROC. As this front slows, prolonged IFR or lower flight conditions are expected for KART in both low ceiling heights and visibility as snow develops. For this afternoon most of WNY will remain VFR. This evening as colder air returns across the Eastern Great Lakes lake effect snow will develop. Initially these snows will be multibanded across the southwestern portions of NYS, with brief periods of IFR flight conditions (JHW) becoming more prolonged after 06Z. Through the night a single band plume of snow will orient east of Lake Ontario and bring IFR and lower flight conditions through the night, including for KART. Outlook... Sunday...MVFR/IFR, restrictions likely in snow showers east of both lakes. Monday through Wednesday...MVFR/IFR possible in scattered snow showers east of both lakes. && .MARINE... There will then be a relative lull in winds later overnight through most of Saturday. Low pressure moving north through western New England will then deepen and reach Maine on Sunday. Westerly winds will increase in its wake, with solid Small Craft Advisory conditions on Lakes Erie and Ontario from late Saturday through Sunday night. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...Winter Storm Warning until 7 PM EST Sunday for NYZ006>008. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...Hitchcock/SW LONG TERM...SW AVIATION...Thomas MARINE...HSK/RSH
Hazardous Weather Outlook National Weather Service Buffalo NY 135 PM EST Fri Jan 15 2021 NYZ001>005-010-011-013-014-021-161845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Livingston-Ontario-Allegany- 135 PM EST Fri Jan 15 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-161845- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 135 PM EST Fri Jan 15 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A westerly flow of colder air will support limited lake effect snow later Saturday night through Sunday across the higher terrain east of Lake Erie, with relatively minor accumulations expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-161845- Oswego-Jefferson-Lewis- 135 PM EST Fri Jan 15 2021 ...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 7 PM EST SUNDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-161845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 135 PM EST Fri Jan 15 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939094, 939095, 939096.